Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 203, NWS Mobile, AL

June 23, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 1997, 5:21 PM CDT for Baldwin County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 5:21 PM CDT (22:21 UTC)
Expired
Jun 23, 1997, 6:10 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 232220 RRA
SVRMOB
ALC003-232310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
521 PM CDT MON JUN 23 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 610 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...SOUTHERN BALDWIN
 
AT 520 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR 7 MILES NORTHEAST OF GULF SHORES MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
GULF SHORES                 AROUND 545 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:38 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 2:38 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
238 PM CDT MON JUN 23 1997

CURRENT TSTMS OVER FA EXPECTED TO EITHER OUT OF FA OR DISSIPATED BY
SUNSET BUT WILL LIKELY NEED SOME POP IN SOME OF THE ZONES FOR EARLY
EVENING. ONLY AFOS DATA AVAILABLE THIS MORNING...BUT SFC AND UA
ANALYSIS SHOWS INVERTED TROF/EASTERLY WAVE OVER NORTHEAST GULF. THIS
FEATURE FCST TO DRIFT WESTERLY INTO NRN GULF BEFORE STALLING AND
APPRNTLY MERGING WITH OLD SEUS UPPER SYSYEM THAT WILL SHEAR OUT TO
THE SW. UPPER LOW OVER SOUTHEAST GULF ALSO CONTINUES TO DRIFT TOWARD
NRN GULF AND XPCT THIS LOW ALSO TO BE A PLAYER IN LOCAL WX. ENHANCED
AREA OF H7 UVV APPROACHING FA FROM THE EAST LATE TONIGHT AS INVERTED
TROF NEARS FA SHUD BE KICKER FOR TRW/RW BY LATE TONIGHT AND
CONTINUING INTO TUESDAY AND AGAIN WEDNESDAY AS SYSTEMS STALLS. WILL
LEAN MORE TOWARD THE AVN NUMBERS AS IT AGREES WITH MY THINKING.

COASTAL WATERS SHUD SEE AN INCREASE IN TRW/RW LATE TONIGHT AS INTROF
NEARS...WINDS BECOMING MORE SOUTHERLY AT 10 TO 15 KNOTS THRU PERIOD.

MOB 73/88/73/87 2646  PNS 73/88/73/87 2646
DTS 73/88/73/87 2646  EVR 70/91/70/88 1535 11

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.